Cortisone is one of the miracle drugs of the 20th century. One of its uses is towards the effective healing of skin rashes and issues. However, in addition to be a skin savior, cortisone can also cause problems. Dr. Schultz will discuss.
Read the full transcript »

Dr. Neal Schultz: Hello I'm Dr. Neal Schultz and welcome to DermTV. Cortisone is one of the miracle drugs of the twentieth century, along with drugs like Penicillin and other antibiotics. The availability of Cortisone in topical preparations like creams and ointments has materially changed our ability to treat skin diseases and to relieve the discomfort that those rashes cause like burning and stinging and itching. When I talk about Cortisone creams, I'm talking mostly about the type you need a prescription for which are very potent cortisone creams but my remarks today also apply to over-the-counter Cortisone creams that are available without a prescription. When prescription Cortisone creams are used as directed, they are wonderful at getting rid of your rash and relieving your symptoms. The problem is, that some people think if a little is good, more is better, and they wind up over-using the cortisone cream, either using it too long, or using too much or using it for purposes that it just wasn't prescribed for. That's when the Cortisone becomes your enemy. Improper use of Cortisone can cause acne, it can cause thinning of the skin, stretch marks, broken capillaries, and if it's used on the eyelids improperly and too long, it can even cause cataracts. The bottom line is, these topical creams are great at getting rid of rashes and relieving your discomfort. But if they're abused and used improperly, the problems that they cause can be much worse than the problem the cream was prescribed for. Please join me again at DermTV.com. If you have a question, please send it to me by visiting DermTV.com/question. I'm Dr. Neal Schultz and thank you for watching today.

Advertisement
Advertisement
Advertisement